xml:space="preserve">
xml:space="preserve">
Advertisement
Advertisement

Drug overdose alert issued in Carroll County

The Carroll County Health Department issued an alert just before 5 p.m. Friday warning that multiple suspected drug overdoses had occurred over the previous 24 hours.

The health department, in a news release, did not specify the number of overdoses that occurred over that time period, but health officials have previously stated that a minimum of four is generally the threshold for calling for an alert.

Advertisement

The location and source of the overdoses were also not released, but “overdose spikes are often due to fentanyl and other similar chemicals, which may be added to heroin or cocaine,” according to the alert. “Counterfeit pain and anxiety pills (for example Percocet, oxycodone, Xanax and others) may also be laced with fentanyl. Fentanyl and similar drugs are very potent and increase the risk of overdose and death.”

Halfway through 2020, the number of drug overdoses in Carroll County declined slightly compared to the year before. In 2020, as of July 1, there had been 187 overdoses in Carroll County, 24 of them fatal, according to data provided by the Carroll County Sheriff’s Office. During the same period in 2019 there were 194 overdoses and 23 fatalities.

Advertisement

Suspicious substances found in other counties

An unknown drug alert was issued Friday in Cecil, Frederick, and Harford counties by the Maryland Opioid Operational Command Center. Maggie Kunz, spokesperson for the Carroll County Health Department, said the alert in other counties was not believed to be related to the recent suspected overdoses in Carroll.

In Frederick County, the substance being sold is called “No Shorts” and distributed in capsules. After injecting it, users reported injuries that start as a small discoloration then progress into an open wound, the alert reads. People who bought the substance thought they were purchasing heroin. The High Intensity Drug Trafficking Area program is waiting for test results on the substance, but is concerned it is related to “krokodil” (desomorphine), an opioid derivative of codeine.

The Cecil County Health Department suspects a similar substance, “Don’t Make Me Mad,” is present in the county, according to the alert. Two individuals suffered wounds there.

The Harford County Health Department’s Harm Reduction Program got reports of abscesses and gangrene associated with the injection of heroin cut with xylazine, which is commonly used as a horse tranquilizer. Bags containing this substance were labeled, “Ohh yeah,” the alert states.

Harford residents also reported the “No Shorts” substance in the area. The powder substance turns pink/red when water is added.

What to know

The Carroll County Health Department news release also lists resources and describes the signs someone may be experiencing an opioid drug overdose as:

  • Slow, shallow breathing or not breathing
  • Slow heartbeat or no heartbeat
  • Not waking up or not responding to voice or touch
  • Limp body
  • Choking or gurgling sounds, vomiting
  • Pale, clammy skin; blue or gray lips and fingertips
  • Small, constricted “pinpoint pupils”

Opioid overdoses can be reversed by administering the antidote naloxone, sometimes known by the brand name Narcan, which is available at pharmacies without a prescription in Maryland. To learn more about naloxone, visit https://bha.health.maryland.gov/NALOXONE or call Access Carroll at 410-871-1478.

Those who call 911 to help a person who has overdosed are protected from prosecution for some drug and alcohol crimes under the Maryland Good Samaritan Law. More information is available at www.itsneverworthit.com. If you suspect someone is overdosing, call 911 immediately, the health department advises.

Recommended on Baltimore Sun

Advertisement
Advertisement